Secondary Logo

Journal Logo

Concise Communication

Sorafenib Induced Hand-Foot Skin Reaction at Low Dose

Shah, Vrutika H.; Supekar, Bhagyashree B.1,; Singh, Rajesh P.1; Mukhi, Jayesh I.1

Author Information
Indian Dermatology Online Journal: Nov–Dec 2020 - Volume 11 - Issue 6 - p 997-1000
doi: 10.4103/idoj.IDOJ_115_20
  • Open

Sir,

Sorafenib, a small multikinase inhibitor, is the Food and Drug Administration (FDA) approved for the treatment of advanced hepatocellular carcinoma and second-line treatment of primary renal cell carcinoma (RCC). Out of the various cutaneous side effects known to it, hand-foot skin reaction (HFSR) is one of the commonest cutaneous toxicity. We report a case of HFSR in a patient of RCC treated with sorafenib at the dose of 200 mg twice daily.

A 70-year-old male, known case of RCC, on treatment with oral sorafenib 200 mg twice daily for 30 days, presented with complaints of multiple painful fluid-filled lesions over palms and soles for 5 days. The patient had a history of tingling and burning sensation prior to the development of lesions over palms and soles. Cutaneous examination revealed multiple tender bullae over an erythematous base over bilateral palms [Figure 1] and soles [Figure 2]. The rest of the cutaneous examination was unremarkable. Histopathology of a blister from the left palm showed upper epidermal blister due to ballooning of keratinocytes and lymphocytic infiltrate in the upper epidermis [Figure 3]. Routine blood investigations were within normal limits. Based on the clinical features and histopathology, a diagnosis of HFSR secondary to sorafenib was made. Our case was diagnosed as grade 2 HFSR as per National Cancer Institute Common Terminology Criteria for Adverse Events v5.0 grading system [Table 1].[1] According to Hartwig's Severity Assessment Scale, this case was level 1 adverse drug reaction (ADR).[2] This ADR was probable as per Naranjo's score. As the clinical features were mild, the patient was continued with sorafenib treatment. The patient was treated with clobetasol propionate 0.05% ointment to apply twice daily over palms and soles along with moisturizers for 2 weeks. He was also advised to avoid contact with hot water and take analgesics and when required. There was a significant improvement of palmo-plantar lesions at the end of 2 weeks of local treatment [Figures 4 and 5].

F1-23
Figure 1:
Multiple tender bullae (black arrows) over an erythematous base over palms and dorsa of fingers
F2-23
Figure 2:
Multiple tender bullae (black arrows) over an erythematous base over soles with maceration of left fourth interdigital web space (green arrow)
F3-23
Figure 3:
Upper epidermal blister due to ballooning of keratinocytes and lymphocytic infiltrate in the upper epidermis. (H and E, 4x, 10x, and 40x)
T1-23
Table 1:
Grading of HFSR by CTCAE version 5.0 with treatment recommendations
F4-23
Figure 4:
Complete resolution of lesions over palms after 2 weeks of treatment
F5-23
Figure 5:
Complete resolution of lesions over soles after 2 weeks of treatment

Sorafenib, a small-molecule multikinase inhibitor with potent antiangiogenic, antiproliferative, and antineoplastic effects, is FDA approved for the treatment of advanced hepatocellular carcinoma, primary RCC, and thyroid carcinoma.[345] The systemic side effects of sorafenib are gastrointestinal, hyperthyroidism, hypertension, and hypoalbuminemia.[6] The dermatological side effects are acne, flushing, rash/desquamation, HFSR, alopecia, xerosis, facial erythema, splinter subungual hemorrhages, keratoacanthomas, leukocytoclastic vasculitis, epidermal inclusion cysts, and pruritus among which most common is rash/desquamation.[678] Sorafenib-induced HFSR is reported most commonly in 25-30% in patients who are on a standard dose, that is; 400 mg twice daily.[9] But in our case, it developed at a low dose (200 mg twice daily). It usually appears in the first 2-4 weeks of treatment and presents hyperkeratotic lesions with superficial blistering typically surrounded by a peripheral halo of erythema, usually affecting the flexural surfaces of the digits and the pressure areas of palms and soles.[10] The most widely accepted theory for the causation of HFSR is inhibition of platelet-derived growth factor receptor (PDGFR) and c-KIT receptors on human keratinocytes.[11] Being a tyrosine kinase inhibitor, it affects vascular endothelial growth factor (VEGF), VEGF receptor (VEGFR) and PDGFR, hence, the endothelium of the capillary vessels in the peripheral areas, including hand and foot areas are easily pressurized.[10] It is also excreted in the sweat glands resulting in direct skin toxicity, making palms, and soles most vulnerable for the reaction.[12] The dermatological side effects are dose dependant with doses equal to or more than 400 mg BD.[13] The lesions need to be differentiated from the classical chemotherapy-induced hand-foot syndrome (HFS) or palmoplantar erythrodysthesia seen with other chemotherapeutic agents such as capecitabine. Table 2 distinguishes between HFSR and HFS.[91214] Histopathology shows epidermal keratinocyte apoptosis, dyskeratosis, and vacuolar degeneration with intraepidermal blister formation followed by massive acanthosis, papillomatosis, and parakeratotic hyperkeratosis,[15] as seen in our case. According to Schumock and Thornton's criteria for ADR preventability assessment, sorafenib-induced HFSR is definitely preventable ADR.[16] Various treatment options for HFSR are highlighted in Table 3.[61012] Topical calcipotriol in HFSR was first used by Demirkan et al. in sorafenib HFSR considering that it binds to the vitamin D receptors and inhibits keratinocyte proliferation and converts the differentiation into the normal course, thus, can be used as a good therapeutic agent.[14] New preventive drug to prevent sorafenib-induced HFSR includes ingestion of dried bonito broth (DBB) which maintains blood flow. Ingestion of DBB 1 week prior to sorafenib initiation prevents HFSR.[17]

T2-23
Table 2:
Distinguishing features between HFSR and HFS
T3-23
Table 3:
General measures and treatment options for HFSR

Conclusion: Thus, sorafenib-induced HFSR is a dose dependant reaction but we report this case due to its occurrence at a low dose (200 mg BD) in our report.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

REFERENCES

1. National Cancer Institute Cancer Therapy Evaluation Program. Common Terminology Criteria for Adverse Events [v50] 27-11-2017.
2. Srinivasan R, Ramya G. Adverse drug reaction-causality assessment Int J Res Pharamc Chem. 2011;1:606–12
3. Finn RS. Drug therapy: Sorafenib Hepatology. 2010;51:1843–9
4. Strumberg D, Richly H, Hilger RA, Schleucher N, Korfee S, Tewes M, et al Phase I clinical and pharmacokinetic study of the Novel Raf kinase and vascular endothelial growth factor receptor inhibitor BAY 43-9006 in patients with advanced refractory solid tumors J Clin Oncol. 2005;23:965–72
5. Sil A, Das NK. Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma Indian J Pharmacol. 2014;46:334–6
6. Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib J Am Acad Dermatol. 2009;60:299–305
7. Kong HH, Cowen EW, Azad NS, Dahut W, Gutierrez M, Turner ML. Keratoacanthomas associated with sorafenib therapy J Am Acad Dermatol. 2007;56:171–2
8. Chung NM, Gutierrez M, Turner ML. Leukocytoclastic vasculitis masquerading as handfoot syndrome in a patient treated with sorafenib Arch Dermatol. 2006;142:1510–1
9. Susan D, Malini M, Reghu R. Sorafenib induced hand and foot syndrome J Young Pharm. 2018;10:129–30
10. Lacouture ME, Wu S, Robert C, Atkins MB, Kong HH, Guitart J, et al Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib Oncologist. 2008;13:1001–11
11. Lee WJ, Lee JL, Chang SE, Lee MW, Kang YK, Choi JH, et al Cutaneous adverse effects in patients treated with the multitargeted kinase inhibitors sorafenib and sunitinib Br J Dermatol. 2009;161:1045–51
12. Bansal S, Sardana K, Singh K, Garg VK. Concurrent hand-foot skin reaction and hair depigmentation with sunitinib: Report of a case and literature review of kinase inhibitors and blocking antibodies Indian J Dermatol. 2014;59:588–91
13. Autier J, Escudier B, Wechsler J, Spatz A, Robert C. Prospective study of the cutaneous adverse effects of sorafenib, a novel multikinase inhibitor Arch Dermatol. 2008;144:886–92
14. Demirkan S, Gündüz Ö, Devrim T. Sorafenib-associated hand-foot syndrome treated with topical calcipotriol JAAD Case Rep. 2017;3:354–7
15. Segaert S, Chiritescu G, Lemmens L, Dumon K, Van Cutsem E, Tejpar S. Skin toxicities of targeted therapies Eur J Cancer. 2009;1:295–308
16. Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions Hosp Pharm. 1992;27:538
17. Kamimura K, Shinagawa-Kobayashi Y, Goto R, Ogawa K, Yokoo T, Sakamaki A, et al Effective prevention of sorafenib-induced hand-foot syndrome by dried-bonito broth Cancer Manag Res. 2018;10:805–13
© 2020 Indian Dermatology Online Journal | Published by Wolters Kluwer – Medknow